Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 84, NWS Wilmington, NC

June 3, 2003Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 3, 2003, 7:50 PM EDT for Georgetown County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2003, 7:50 PM EDT (23:50 UTC)
Expired
Jun 3, 2003, 8:45 PM EDT
In force
55 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 100 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WUUS52 KILM 032350
SVRILM
SCC043-040045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
748 PM EDT TUE JUN 3 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 845 PM EDT

* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 12 MILES    
  SOUTH OF LAMBERT...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LAMBERT AROUND 755 PM
   NORTH SANTEE AROUND 800 PM
   SAMPIT AROUND 805 PM
   GRAVES AROUND 810 PM
   OATLAND AROUND 815 PM
   PLANTERSVILLE AROUND 825 PM

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS.

LAT...LON 3322 7945 3325 7948 3324 7953 3328 7958
          3330 7965 3371 7919 3365 7913 3361 7913
          3360 7910 3358 7910 3357 7907 3357 7900
          3352 7904 3330 7931

$$

DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:25 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 3, 4:25 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
425 PM EDT TUE JUN 3 2003

UPDATED FOR THUNDERSTORM TIMING TONIGHT AS WELL AS LEVEL OF SEVERE
THREAT.

-------------------------------------------------------------------

PUBLIC: SOME DIFFERENCES BETWEEN THE WAY THE AVN AND ETA ARE
HANDLING APPROACHING SYSTEM NEXT 24 HOURS. HOWEVER...THE OUTCOME IS
THE SAME. WILL GO WITH A BLEND OF THE TWO AND BRING IN CATEGORICAL
POPS FROM AROUND MIDNIGHT OR SO. WILL BACK OFF TO CHC POPS LATER IN
THE DAY WED. FRONT WILL LIE MORE OR LESS ALONG THE COAST INTO FRI.
IMPULSES ALONG THIS FRONT WILL BE HARD TO TIME. SO...WILL KEEP LO
CHC POPS IN THE FCST INTO THE OUTLOOK PD UNTIL MON WHEN THE NEXT
SUBSTANTIAL SYSTEM MOVES IN. SPS HAS US IN A SLIGHT RISK CATEGORY
OVERNIGHT. THIS LOOKS REASONABLE AND WILL COVER THE POSSIBILITY WITH
SOME STRONGER WORDING FOR THE OVERNIGHT ACTIVITY.

MARINE: PLAN ON A BLEND OF GFS/ETA THROUGH NEXT 36 HOURS WHICH WOULD
BRING US TO MINIMAL SCA CONDITIONS ON WED. THERE ARE DIFFERENCES
BETWEEN THESE MODELS IN HANDLING THE SFC LOW AS IT CROSSES THE
MID-ATLANTIC...BUT NET RESULT OVER OUR MARINE ZONES IS ABOUT THE
SAME. SW WINDS WILL SET UP TONIGHT AND INCREASE TO 20-25 KT...ESP
NRN WATERS...THEN DIMINISH WED NIGHT WITH THE APPROACH OF THE FRONT.
WINDS EXPECTED TO SHIFT TO NE ON FRI AS THE TROF/WEAK LOW MOVE OFF
THE COAST. WILL HEADLINE WITH SCA MAY BE REQUIRED ON WED.

FCSTID = 40
ILM   71  85  71  84 /  80  70  30  30
LBT   69  84  67  83 /  80  50  30  30
FLO   69  86  68  83 /  80  50  30  30
MYR   72  83  71  81 /  80  70  30  30

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: DIGIORGI/REK
MARINE: CRM
Hazardous weather outlook, Jun 3, 10:20 AM EDT, 9 hours 30 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-031815-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1020 AM EDT TUE JUN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
EASTERN CAROLINAS TODAY. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS MAY BECOME SEVERE LATE THIS AFTERNOON...WITH LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO IS EVEN POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

REK

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.